Update

I’m way too tired to get into the promised story tonight, but my stats tell me that some of you have been checking in frequently since the previous post. So, I had better get something up here to end the suspense. Everything’s fine – I just haven’t had time to sit down and tell you about it. Thanks so much for the concern and support, both in the comments to that post and with the checking back.

Things took quite an unexpected twist on Saturday. So really, the story that I was going to tell all seems rather pointless now. I think I’m still in shock at realizing that all of the palaver of the past few years is probably going to have a simple Vitamin B12 deficiency as its root cause. Go figure! I really can’t believe that nobody else thought to check that before now, as it’s so obvious. I assumed that it had been checked way back at the beginning, but obviously not. B12 deficiency is fairly common in older folk, so I saw it lots of times back in my nursing days. Thus, when the doctor gave us the numbers on Saturday, pennies dropped all over the place. Good grief. That’s not to say that Stephanie doesn’t still have a panic/anxiety disorder, but I’ll bet that she’ll feel a whole lot better in that regard once the B12 thing is sorted out. It should also bring a total reversal of a lot of other symptoms. She basically lost her “oomph” in general three years ago, and its return is way overdue.

So, as usual, things happened for a reason. She (and we) could have done without the scare that got her to the hospital. But, without that, we wouldn’t know what we do now. What happened that morning was the result of a screw up with her medication for the anxiety disorder. She has been on anti-depressants since it was diagnosed, since certain drugs in that family work very well on anxiety, too. Well, in many people they do, but it has been rather up and down with her. She has had the dose adjusted several times, with varying results. We now know, however, that she has been overmedicated from the beginning, and worsening anxiety should have been a clue to cut back the dose, rather than increasing it. Too much causes the opposite of the desired effect, but obviously her doctor didn’t realize that. About a month ago she went for her routine every three months appointment with him and asked him to please do something different. She was feeling worse than she ever had, so enough was enough. He wanted to bump the dose again, to the maximum allowed, but she said no way. Enough of that, let’s try something completely different. Well, it turns out that it was a good thing that she didn’t go along with his idea as the higher dose could have proven to be rather toxic. But the switch to the new medication wasn’t exactly a great idea, either. You can’t start or stop these things suddenly, so he had to wean her off the old, while introducing the new. There are withdrawal symptoms when you go off them, and also temporary side effects when you start a new one. Unfortunately, he cut the old back too quickly, and introduced the new too quickly, so she ended up feeling pretty horrid from the combination of withdrawal and side effects. But then things got much worse. The combination of the two drugs, which shouldn’t have been combined, set off serotonin syndrome, which can be fatal. In her case, it screwed up her head before it had a chance to screw up her body. Which was lucky, I suppose. But a different person might not have fared so well with the screwed up head, either. She thought the thoughts, but others might have acted on them. She assures me that she never, ever would have done anything to herself, and I believe her. The fact that she immediately sought help is proof of that. But how utterly terrifying to realize that she had the thoughts at all.

Obviously her body has been through a bit of an ordeal and it’s going to take some time to recover. But really, she’s doing fine. She was put in good hands at the hospital and got the help she needed, so it has been all uphill since. The next step is to get the Vitamin B12 situation sorted out, which will happen this week. Which means a visit with her GP again, and obviously I’ll be going along for that appointment. Ahem. She has made me promise not to tear his head off, but we’ll see. I won’t do it literally, obviously, but we will be having a little chat. To be fair, though, he did take her seriously and tried to help her, after we had a few doors slammed in our faces when this all began. Sure, teenagers can be moody creatures, but there’s a big difference between being sulky and having your mind and body stuck in “fight or flight” mode. Try to imagine having the “walking down a dark alley and hearing footsteps behind you” feeling 24/7. Not a nice feeling, and rather exhausting when it goes on for months.

I’m too tired to think of a concluding sentence, so that’s it. Thanks again for the concern.

Advertisements

Share a thought

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s